Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 5:53 PM CDT for 5 counties in North Dakota. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 14, 2008, 7:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:17 PM CDT | TSTM WND GST 60 | Maddock, ND | LOTS OF DUST ON THE LEADING EDGE OF THE STORM. PROMINENT SHELF CLOUD OBSERVED. |
| Jun 14, 6:20 PM CDT | TSTM WND GST 60 | New Rockford, ND | |
| Jun 14, 6:35 PM CDT | TSTM WND GST 70 | 6 Se Oberon, ND | ROLLING DUST STORM PRECEDING WIND. |
| Jun 14, 6:55 PM CDT | TSTM WND GST 58 | 3 Sw Devils Lake, ND | MEASURED AT THE DEVILS LAKE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 142253
SVRFGF
NDC005-019-027-071-095-150000-
/O.NEW.KFGF.SV.W.0068.080614T2253Z-080615T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 PM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
EDDY COUNTY IN NORTHEAST NORTH DAKOTA...
WESTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF DEVILS LAKE...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 700 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF THORNE TO
7 MILES NORTHWEST OF CHASELEY...MOVING TO THE NORTHEAST AT 50 MPH.
THESE STORMS HAVE A HISTORY OF DAMAGING WIND IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ESMOND AT 600 PM CDT...
MADDOCK...PLEASANT LAKE AND KNOX AT 610 PM CDT...
LEEDS...YORK AND HARLOW AT 620 PM CDT...
NEW ROCKFORD...PERTH AND BISBEE AT 630 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4838 9984 4839 9950 4899 9953 4899 9895
4761 9855 4758 9926 4784 9929 4786 9980
TIME...MOT...LOC 2253Z 241DEG 49KT 4862 10023 4756 9981
$$
DK2 follow-up statements
000
WWUS53 KFGF 142311
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 PM CDT SAT JUN 14 2008
NDC005-019-027-071-095-150000-
/O.CON.KFGF.SV.W.0068.000000T0000Z-080615T0000Z/
EDDY ND-BENSON ND-RAMSEY ND-CAVALIER ND-TOWNER ND-
608 PM CDT SAT JUN 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR BENSON...WESTERN CAVALIER...EDDY...WESTERN RAMSEY AND TOWNER
COUNTIES...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR PLEASANT LAKE TO 5 MILES WEST OF
CATHAY...MOVING TO THE NORTHEAST AT 50 MPH.
60 MPH WINDS WERE RECORDED IN THE RUGBY AREA AT 6 PM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
YORK...MADDOCK AND HARLOW BY 615 PM CDT...
FLORA BY 620 PM CDT...
NEW ROCKFORD...LEEDS AND BRINSMADE BY 625 PM CDT...
SHEYENNE...OBERON AND MINNEWAUKAN BY 630 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4838 9984 4839 9950 4899 9953 4899 9895
4761 9855 4758 9926 4784 9929 4786 9980
TIME...MOT...LOC 2308Z 241DEG 49KT 4835 9977 4758 9949
$$
DK000
WWUS53 KFGF 142324
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT SAT JUN 14 2008
NDC005-019-027-071-095-150000-
/O.CON.KFGF.SV.W.0068.000000T0000Z-080615T0000Z/
EDDY ND-BENSON ND-RAMSEY ND-CAVALIER ND-TOWNER ND-
623 PM CDT SAT JUN 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR BENSON...WESTERN CAVALIER...EDDY...WESTERN RAMSEY AND TOWNER
COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF YORK TO 7 MILES
SOUTHWEST OF NEW ROCKFORD...MOVING TO THE NORTHEAST AT 50 MPH.
60MPH WINDS WERE REPORTED IN NEW ROCKFORD AT 620 PM.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEW ROCKFORD...SHEYENNE...OBERON AND MINNEWAUKAN BY 630 PM CDT...
CONSIDINE...BRANTFORD...MAZA AND CHURCHS FERRY BY 635 PM CDT...
PENN AND FORT TOTTEN BY 640 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4838 9984 4839 9950 4899 9953 4899 9895
4761 9855 4758 9926 4784 9929 4786 9980
TIME...MOT...LOC 2323Z 241DEG 49KT 4843 9947 4766 9922
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 14, 1:23 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Jun 14, 3:06 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL DEVILS LAKE 48.11N 98.87W
06/14/2008 E0.75 INCH RAMSEY ND PUBLIC
&&
AHLocal storm report, Jun 14, 4:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST ENDERLIN 46.62N 97.60W
06/14/2008 E60 MPH RANSOM ND LAW ENFORCEMENT
NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.
&&
AHLocal storm report, Jun 14, 5:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
515 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 3 SSE GRANDIN 47.20N 96.98W
06/14/2008 E0.75 INCH CASS ND AMATEUR RADIO
AT MILE MARKER 89.
&&
AHLocal storm report, Jun 14, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG WEST FARGO 46.87N 96.90W
06/14/2008 CASS ND AMATEUR RADIO
TREE DOWN IN THE NORTH END OF WEST FARGO.
&&
AHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:39 PM CDT | River Flood Warning | FGF | Walsh | 43 hr |
| Jun 14, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 42 min |
| Jun 14, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 67 min |
| Jun 14, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jun 14, 4:34 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 56 min |
| Jun 14, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 35 min |
| Jun 14, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 63 min |
| Jun 14, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Jun 14, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 20 min |
| Jun 14, 5:30 PM CDT | Areal Flood Advisory | FGF | Cass | 30 min |
| Jun 14, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 46 min |
| Jun 14, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 4 more | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.